Q and A

Question

What are the alternatives to efavirenz?

I need to change Sustiva because of anxiety, but to what best combo if this is urgent?

I have been on efavirenz/tenofovir/lamuvidine for almost two years.

I began to have more anxiety even to the extent that I could not drive again the same I used to drive before. I still take my anxiety meds (lexapro, tranxene, haldol).

Now I’m feeling depressed everyday even too much to exercise. I don’t know whether to blame the Sustiva or HIV itself, so I want to throw this problem to this forum to help me decide what to do if to change my Sustiva or what else to do.

Mainly I need combo that can be taken once at bed time that can go with Truvada with not more three pills a night.

Answer

Hi

You are describing common side effects associated with efavirenz (trade name Sustiva). It is important that your doctor know how this is significantly affecting you daily quality of life.

Even if you have underlying anxiety, it is important to change the efavirenz to see whether using an alternative drug helps reduce this problem.

Switching treatment should be easy and most people who are having problems report significant changes after they switch.

Information on efavirenz side effects, including how to switch.

Easy alternatives to efavirenz (Sustiva) include:

Your doctor might suggest other option depending on your previous treatment history.

These drugs only involve a couple of additional pills each day, and most are still once-daily combinations.

Your overall quality of life is probably more important than the number of pills you need to take.

Please print out this question and answer and take it to your doctor so that you have support in changing to an alternative combination.

This answer was updated in January 2016 from a question first posted on 26 September 2012.

15 comments

  1. Roy Trevelion

    Hi Lira,

    Reported side effects of Odimune can include disturbed sleep. This is related to efavirenz, that’s the main drug in Odimune.

    But it’s a good idea to talk to your doctor about shortbreath and the blocked nose because this might not be the reason you can’t sleep.

    So, please talk to your doctor about not sleeping at night. You can ask if there are other HIV meds you can switch to, if side effects of Odimune are causing this.

  2. Lira

    Hi . Im HIV positive taking Odimune, i get shortbreath and blocked nose i cant sleep at night.

  3. Lisa Thorley

    Hi Zodwa,

    Other than efavirenz, what other meds are you taking? I’m asking as efavirenz isn’t a complete combination. Also, how’s your life style and CD4 count?

  4. Zodwa

    Hi I m using Efavirenz and since I used it I discover that my stomach is getting big what can I do please help

  5. Roy Trevelion

    Hi Masilela,

    Yes, the main drug in Atroiza is efavirenz. But you also need to take tenofovir DF and FTC because they are the other drugs in Atroiza. Please see here for other names for Atroiza, such as Tribuss or Odimune.

    Why are you running out of tablets? Is it because of a stock out? If you live in South Africa you can contact the Treatment Action Campaign. They might be able to help with access to meds.

Comment

Your email address will not be published.